Digoxin is a cardiac glycoside which is active orally, and was originally obtained from the leaves of the fox-glove digitalis. It has two main uses in modern medicine, and can be highly toxic in excess dose.

The first, and now deprecated, use is as a positive cardiac inotrope. This means that it increases the force of heart beats, more specifically increasing cardiac stroke volume. It acts by blocking the movement of potassium across the cell membranes of the myocytes (heart cells). This makes the cells prolong the duration of contraction during each cardiac cycle, by prolonging the plateau phase of the cardiac action potential. In this role, it is sometimes still used in heart failure that is unresponsive to first line treatments such as ACE inhibitors. Studies show that it doesn't change mortality (does not decrease death rates from heart failure) but it does reduce hospital admissions (morbidity).
There are many colloquialisms about the old village medicine woman who used to perk herself and other respectful oldies in the village up by brewing a cup of foxglove tea!

Its second and more common use is as a supressor of the AV node. This is the electrical connection that joins the atria to the ventricles in the heart. When the heart beats, it is synchronised by a wave of electrical energy that starts in the atrium and moves to the ventricles. In a condition called atrial fibrillation (AF), the signal in the atria is replaced by fluctuating, rapid electrical activity. This gives rise to a rapid heart beat as the ventricles (the main pumping chambers) struggle to keep up. By inhibiting the AV node, some of this aberant signal is blocked and the ventricles are slowed. Note that digoxin actually makes AF more likely to occur, and so it is only used in longstanding disease or as a short term treatment. In acute AF the aim is to put the heart back into a normal rhythm instead.

Digoxin poisoning is not common, but is much more likely if a person has a low potassium, because of the way the drug works. It is also much more likely to happen in people with kidney problems, as the body gets rid of digoxin through the kidneys. There are certain changes that can be seen on ECG (EKG in the states) along with nausea, vomitting and further problems with heart rhythm that occur with increased levels.

Log in or registerto write something here or to contact authors.